NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 2, 2:28 PM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 2, 2:28 PM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
328 PM EDT Sun Jul 2 2023
.SYNOPSIS...
High pressure will remain over the Atlantic through tonight. A
cold front will move into the area Monday and it will settle off
to the south Tuesday into Wednesday. High pressure over the
Atlantic will control the weather pattern later Wednesday into
Thursday before a cold front approaches the area late this week
into next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A somewhat complicated scenario unfolding as the arrival of
mid/late morning cloud cover has led to quite a bit of
convective inhibition (CIN). Additionally, some low-level
stability is evident on aircraft soundings (ACARS), particularly
between 950-900 mb. Otherwise, the mid 80s temperatures and
low/mid 70s dew points have raised surface-based instabilities
to around 2,000 J/kg. Thus, if any cells were able to tap into
this thermodynamic environment, a fairly stout updraft would
emerge. However, until residual cloud cover and lingering
inhibition wane, it should prove to be a struggle to develop
more than isolated showers or thunderstorms.
Looking farther upstream, there are some cumulus fields
percolating across Grant and Pendleton counties. Based on
satellite trends, this area of enhanced cumulus appears to be in
an uncapped environment. Some weak to modest radar returns are
evident in far northwestern Rockingham County. Given background
vertical shear of around 30 to 35 knots, this should be plenty
for further convective organization. Farther downstream, the
Storm Prediction Center has a mesoscale discussion with a 60
percent chance for a Severe Thunderstorm Watch for this
afternoon and evening. Given all of the uncertainty in the
forecast, trends will continue to be monitored.
Given breaks in the clouds today, temperatures have soared well
into the 80s, locally into the low 90s. With ample humidity in
place, heat indices have spiked into the mid 90s, with some
upper 90s closer to the very mild tidal Potomac River. Heading
into the overnight hours, some guidance show a second round of
showers sweeping through the area. This appears driven by a
complex back across northern Kentucky into southwestern Ohio.
Given variability amongst the high-resolution models, the
confidence is rather low in direct impacts across the area. Some
thunder chances would accompany any convection with some
residual elevated instability. Overnight temperatures are
confined to the upper 60s to low 70s, with 75 degrees possible
across the DC and Baltimore urban corridors.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A fairly persistent summertime pattern is in place with more
heat, humidity, and thunderstorm chances. The renewed chances
for convection stem from a broad, slow-moving trough which
currently resides over the Illinois/Indiana border. The forcing
from this trough arrives during the peak heating of the day.
Thus, expect scattered to numerous showers and thunderstorms to
break out during the afternoon to evening hours. Given
sufficient vertical shear, a Slight risk for severe weather
looms from U.S. 15 eastward. However, there are plenty of
factors to address ahead of this next convective episode. This
would include degree of cloud debris from nocturnal upstream
convection and placement of residual boundaries. Aside from
convective threats, it will be another toasty one with high
temperatures punching into the low 90s, accompanied by heat
indices nearing the 100 degree mark. Some thunderstorms could
linger into the night depending on how much instability remains.
Nighttime conditions remain humid with low temperatures in the
low 70s.
The shortwave trough is set to exit the coast by Tuesday
afternoon. Depending on how quickly this feature pushes out of
the region will dictate thunderstorm chances for Independence
Day. Generally speaking, have opted to hold the chance for
showers around 25 to 35 percent, locally higher toward the
Mason-Dixon Line and along the Alleghenies. For those with
outdoor plans, conditions remain on the warm and humid side as
heat indices push into the mid 90s. If any showers do
materialize, they should weaken/dissipate after dark. Forecast
lows are in the upper 60s to low 70s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure over the Atlantic will cause a southerly flow for
Wednesday and Thursday. Weak upper-level ridging will likely be
overhead between an upper-level trough over the Great Lakes and
an upper-level trough off the New England Coast. The
combination of weak ridging along with a southerly flow will
cause more hot and humid conditions. A few showers and
thunderstorms are possible, mainly during the afternoon and
evening each day. However, coverage should remain isolated or
scattered due to the ridging overhead.
The upper-level trough will gradually slide east, at least
breaking down the weak ridging over our area Friday through
Saturday. A cold front will approach the area from the west
during this time. This will increase chances for showers and
thunderstorms during this time, with most of the coverage
expected during the afternoon and evening hours. There is the
chance for stronger storms and instances of flooding, but
confidence is too low at this time.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Convective chances have generally been stunted by inhibition as
mid/high clouds have overspread the region. Have opted to remove
VCTS from KIAD and KMRB given the lingering low-level stability
and appearance of upstream satellite trends. An outflow boundary
lingers north of KDCA so will maintain a VCTS group for a few
more hours. The Baltimore terminals may also require a future
adjustment as decaying convection pushes toward northeastern
Maryland. Overall, the best chance for any convection would be
around KCHO given this region has seen more sunshine and is
certainly more unstable. Overall confidence is lower than
preferred given the degree of uncertainties at hand. For
overnight, some decaying storms may push through, but less
convinced these would have any thunder in them.
During subsequent days, the best opportunity for any future
restrictions would be on Monday as the trough edges closer to
the region. The best chance for any storms would be during the
afternoon and evening hours. For Tuesday/Independence Day, there
is some shower potential, but the coverage should be less in the
wake of the shortwave passage. Aside from the storm chances, VFR
conditions are likely.
VFR conditions are expected most of the time for Wednesday and
Thursday. Isolated to scattered storms are possible during the
afternoon and evening hours each day.
&&
.MARINE...
Small Craft Advisories are in effect for a majority of the
waters given steady southerly flow. While not meeting criteria
yet at most locations, winds may ramp up later in the afternoon
and early evening, particularly in and around passing showers
and/or thunderstorms. Background winds do weaken in subsequent
days, although convective chances do loom given the active
summertime pattern. As such, Special Marine Warnings would be
required for any stronger thunderstorms which impact the
waterways.
A southerly flow is expected Wednesday and Thursday, but the
gradient should be light, so winds may remain below SCA criteria
most of the time. Isolated to scattered storms are possible,
mainly during the afternoon and evening hours each day.
&&
.TIDES/COASTAL FLOODING...
The southerly flow will continue through tonight, so elevated
water levels are expected. However, the high tide cycle this
afternoon will be the lower of the two, so minor flooding is not
expected. However, the high tide cycle late tonight into Monday
morning may contain minor flooding for sensitive areas. Water
levels should fall some later Monday into Tuesday as the
southerly flow weakens, and possibly even turns offshore for a
bit.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ531-
532-539>541.
Small Craft Advisory until 6 AM EDT Monday for ANZ533-534-537-
543.
&&
SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...BJL/CJL
AVIATION...BJL/BRO/CJL
MARINE...BJL/BRO/CJL
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Jul 2, 3:37 PM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
437 PM EDT Sun Jul 2 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-032045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
437 PM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect until 11 pm. Scattered
severe storms are expected through this evening with wind and hail
as the primary threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered severe storms capable of producing damaging wind gusts
and large hail are possible Monday afternoon and evening. An
isolated tornado cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening, and
again Monday afternoon and evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-032045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
437 PM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect until 11 pm. Scattered
severe storms are expected through this evening with wind and hail
as the primary threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered severe thunderstorms capable of producing damaging
winds and hail are possible Monday afternoon and evening, mainly
east of Interstate 81.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening, and
again Monday afternoon and evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-032045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
437 PM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
Isolated severe thunderstorms capable of producing damaging wind
gusts and large hail are possible today, especially this afternoon
and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.